Alert archive / New Jersey / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 180, NWS Philadelphia/Mount Holly

July 16, 2025Monmouth County, Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 16, 2025, 7:31 PM EDT for Monmouth County, Ocean County, New Jersey. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2025, 7:31 PM EDT (23:31 UTC)
Expired
Jul 16, 2025, 8:00 PM EDT
In force
29 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 31 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WUUS51 KPHI 162331
SVRPHI
NJC025-029-170000-
/O.NEW.KPHI.SV.W.0180.250716T2331Z-250717T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
731 PM EDT Wed Jul 16 2025

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ocean County in southern New Jersey...
  Southeastern Monmouth County in central New Jersey...

* Until 800 PM EDT.

* At 731 PM EDT, a severe thunderstorm was located over Freewood
  Acres, or 10 miles southwest of Asbury Park, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Toms River, Long Branch, Asbury Park, Lakewood, Howell, Tinton
  Falls, Red Bank, Manasquan, Point Pleasant Beach, Farmingdale,
  Allenwood, East Freehold, West Freehold, Adelphia, Vista Center,
  Elberon, Brick Township, Collingwood Park, Leisure Village, and
  Jacksons Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 7420 4017 7441 4039 7409 4015 7389
TIME...MOT...LOC 2331Z 231DEG 14KT 4016 7419 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 7:26 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 16, 7:26 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
726 PM EDT Wed Jul 16 2025

.SYNOPSIS...
A very warm and humid airmass will be over the region through
Thursday with multiple rounds of showers and thunderstorms expected.
A frontal boundary will remain stalled across the northern portion
of the area today before lifting north of the area as a warm front
on Thursday. A cold front will pass through the region Thursday
night into Friday, with high pressure building in for Saturday.
Another cold front approaches late in the weekend and will either
move offshore or stall with high pressure trying to nudge in from
the north to start next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
A weak stationary boundary/surface trough is draped across the
region this afternoon, centered from north central NJ through
southeastern PA. With broken cumulus clouds over much of the region,
filtered sunshine has allowed the area to warm into the mid-upper
80s in most locations. Surface dewpoints are generally in the low-
mid 70s. Given that we only expect a few degrees of additional
warming, and the moisture in place is fairly deep, dewpoints will
likely hold steady into this afternoon.

With the aformentioned temperatures and high dewpoints, heat indices
across the are this afternoon are expected to be in the mid 90s,
though a few locations could approach 100. With that said, it is not
expected that we will see widespread Heat Advisory Criteria being
met.

Isolated to widely scattered showers and storms have already begun
to develop across portions of the area, and will become increasingly
widespread this evening into tonight. This afternoon, the
environment has become moderately to strongly unstable with SBCAPE
of 3000-4000 J/kg. Therefore, strong updrafts are likely. Winds
throughout the entire vertical column are quite weak, which will
limit overall storm organization. With that said, an isolated
instance of damaging wind or two cannot be entirely ruled out. As
such, the Storm Prediction Center has placed the northwestern half
of the area in a Marginal Risk (1 of 5) for severe storms this
afternoon and evening.

Of greater concern will be the potential for flash flooding.
Forecast soundings across the area indicate very tall CAPE profiles,
with near saturation extending to near 700 mb. PWATs across the area
will generally range from 1.5-2 inches. Any storms in this
environment will likely be very efficient rainfall producers. In
addition, storms will likely move very slowly due to the very weak
steering in place. We have expanded the Flash Flood Watch, which
will now be in effect across northern DE, portions of southern NJ,
and all of our eastern PA counties, from 3 pm until 11 pm. In
addition, the Weather Prediction Center has placed the western half
of our area in a Slight Risk (2 of 4) for flash flooding, with the
remainder of the area in a Marginal Risk (1 of 4).

Southwest return flow will strengthen Thursday ahead of the frontal
boundary, which will help push temperatures and dewpoints up a few
degrees from earlier in the week. Forecast high temperatures are in
the upper 80s to lower 90s across much of the area. Dewpoints will
generally be in the mid 70s, which will make for oppressively hot
and humid conditions with heat indices near 100-105 across much of
the area outside the higher elevations northwest. Even the immediate
coast and beaches will not be immune from the oppressive humidity.
Ocean water temperatures are in the mid 70s to near 80 degrees.
While temperatures may be a few degrees cooler at the coast,
dewpoints will be higher resulting in heat indices in the 100-105
degree range, especially earlier in the day before the sea breeze
gets stronger. We have not changed the Heat Advisory, which is in
place for all but Carbon and Monroe Counties where heat indices
should remain in the mid 80s to low 90s.

The environmental setup Thursday should focus convection near and
northwest of I-95, where lee side surface troughing and terrain will
act as forcing for convection ahead of the front. Drier mid level
air, steep low level lapse rates, and more modest deep layer shear
values should result in a greater severe thunderstorm threat for
Thursday than earlier in the week. PWats will remain high as well
(on the order of 2"), so locally heavy rainfall will remain a
possibility, but storms should be much more progressive, resulting
in a lower threat of flash flooding. It should be noted that there
is a great deal of uncertainty regarding timing and coverage of
convection on Thursday. Tonight's activity could linger into
Thursday morning, which would limit any convection until much later
in the day or into the evening.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
The weak cold front should push into the area overnight Thursday
night into early Friday morning. This will result in a much lower
chance of convection on Friday, with 15-25% PoPs for Delmarva. Any
activity should be quite isolated in nature, and should not have any
notable severe or flash flood threats. Temperatures and especially
dewpoints/humidity will be on the decline for Friday, with dewpoints
finally dropping into the 60s for northern areas. Highs mainly in
the 80s to perhaps near 90 degrees near the coast. Friday night will
be quite pleasant by mid July standards, with dewpoints continuing
to fall under a light northerly breeze. Dewpoints in the mid 50s are
forecast northwest of I-95! Lows in the 60s to near 70 degrees at
the coast and Delmarva as the frontal stalls out across southern
Delaware.

Heading into the weekend, Saturday should be a nice summer day with
the drier airmass lingering. Highs in the mid 80s and 60s dewpoints.
The stalled frontal boundary settles over the area, which could lead
to some showers and thunderstorms in the afternoon and evening,
mainly along and west of the I-95 corridor.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A wave of low pressure rides the stalled boundary on Saturday Night,
with areas of rain and perhaps a few rumbles of thunder moving
through. This should move out by daybreak Sunday, with a lull in
precipitation coming for Sunday morning. Chances for convection ramp
back up and humidity should increase again for Sunday afternoon as
the boundary starts lifting north with return flow and another weak
cold front approaches. This will result in an unsettled Sunday
though temperatures look to be seasonable.

Overnight and the newest 12z suite of guidance have trended a bit
faster with the front and have it clearing the area, with high
pressure moving in from the north. This has resulted in a drier
forecast to start next week. However, with the front expected to be
nearby, cannot rule out some unsettled weather to start next week,
though things have trended drier. Temperatures look to be near
normal as we get into midsummer.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Mainly VFR this evening, though scattered showers and storms
will become increasingly likely at all terminals starting west
to east from 00-04Z. This activity looks to end around 04-08Z
from west to east. Restrictions will be likely in any heavier
storm. A period of MVFR ceilings is possible around 06-10Z for
all terminals. South-southwest wind around 5 kt. Moderate
confidence.

Thursday...MVFR ceilings will likely lift/scatter out with
prevailing VFR by around 13Z at all terminals. Scattered showers
and storms will once again be possible during the afternoon and
evening hours, with restrictions possible in heavier storms.
West-southwest wind around 10 kt, with gusts in the 15-20 kt
range possible. Moderate confidence.

Outlook...

Friday through Friday Night...VFR. No significant weather.

Saturday through Saturday Night...Primarily VFR through the day but
restrictions possible late Saturday and into Saturday Night (50-70%)
with showers and thunderstorms moving through.

Sunday through Sunday Night...Primarily VFR but restrictions
possible (40-50%) with showers and thunderstorms developing in the
afternoon.

Monday...Primarily VFR. Slight chance of a shower (15%).

&&

.MARINE...
No marine headlines are anticipated through Thursday. Today and
tonight, south-southwesterly wind of 15-20 kt with seas generally 2-
4 feet are expected. Southwesterly wind may increase some to closer
to 20 kt Thursday afternoon, with waves around 4 feet, but
conditions should remain below SCA criteria. Scattered storms are
likely this evening into tonight and again Thursday afternoon and
evening.

Outlook...

Friday through Monday...No marine headlines expected. Periods of
showers and thunderstorms expected, mainly in the afternoon and
evening most days on Saturday and Sunday.

Rip Currents...

For tomorrow, a southwest wind will result in an offshore/shore
parallel flow, though with breaking waves only around 2 to 3
feet and a 6 to 7 second period, went with a LOW risk for rip
currents at all beaches.

For Friday, wind turns offshore with a northwest wind. Breaking
waves of 1 to 3 feet and a 6 to 7 second period will also
culminate in a LOW risk for rip currents at all shore points.

Rip currents occur often in the vicinities of jetties and piers
and the speed of the currents are generally maximized at low
tides.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 3 AM EDT Thursday for PAZ054-055-060>062-070-
     071-101>106.
     Heat Advisory from 10 AM to 8 PM EDT Thursday for PAZ060>062-
     070-071-101>106.
NJ...Flood Watch until 3 AM EDT Thursday for NJZ001-007>010-012-
     015>019.
     Heat Advisory from 10 AM to 8 PM EDT Thursday for NJZ001-
     007>010-012>027.
     Air Quality Alert until midnight EDT tonight for NJZ008>010-
     012-015.
DE...Flood Watch until 3 AM EDT Thursday for DEZ001.
     Heat Advisory from 10 AM to 8 PM EDT Thursday for DEZ001>004.
MD...Heat Advisory from 10 AM to 8 PM EDT Thursday for MDZ012-015-
     019-020.
MARINE...None.

&&

SYNOPSIS...Hoeflich/Staarmann
NEAR TERM...Cooper/Staarmann
SHORT TERM...Hoeflich/Staarmann
LONG TERM...Hoeflich/Staarmann
AVIATION...Cooper/Guzzo/Hoeflich
MARINE...Cooper/Hoeflich
Hazardous weather outlook, Jul 16, 7:11 AM EDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
711 AM EDT Wed Jul 16 2025

MDZ012-015-019-020-171115-
Kent MD-Queen Annes-Talbot-Caroline-
711 AM EDT Wed Jul 16 2025

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible this evening into
tonight. Localized flash flooding and isolated damaging wind gusts
may be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered showers and thunderstorms are possible Thursday. Isolated
damaging wind gusts may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:55 AM EDTHeat AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more42 hr
Jul 16, 6:46 PM EDTFlash Flood WarningPHIMiddlesex, Somerset4 hr
Jul 16, 7:37 PM EDTSpecial Marine WarningPHI38 min
Jul 16, 7:38 PM EDTFlash Flood WarningPHIMercer4 hr
Jul 16, 7:54 PM EDTSevere Thunderstorm WarningPHIMiddlesex, Monmouth, Ocean26 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.